Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

June 26, 2021Cowley County, Kansas

NWS Wichita, KS issued this special weather statement at Jun 26, 2021, 7:39 PM CDT for Cowley County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2021, 7:39 PM CDT (00:39 UTC)
Expired
Jun 26, 2021, 8:15 PM CDT
In force
36 min
Issued by
NWS Wichita, KS

County Cowley County, KS

The radar

The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 7:40 PM CDTTSTM WND GST 527 N Arkansas City, KSMEASURED AT STROTHER FIELD AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

138 
WWUS83 KICT 270039
SPSICT

Special Weather Statement
National Weather Service Wichita KS
739 PM CDT Sat Jun 26 2021
 
KSZ093-270115-
Cowley KS-
739 PM CDT Sat Jun 26 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Cowley County in south central Kansas...

* Until 815 PM CDT.

* At 737 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  north of Arkansas City to Chilocco...and moving east at 25 mph.

50 mph winds are possible with these storms.

* Locations impacted include...
  Arkansas City, Winfield, Dexter, Maple City and Strother Field
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3722 9712 3726 9668 3700 9676 3700 9715
TIME...MOT...LOC 0038Z 270DEG 23KT 3716 9701 3701 9707 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jun 26, 7:17 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 26, 7:17 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
717 PM CDT Sat Jun 26 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 307 PM CDT Sat Jun 26 2021

Scattered showers and storms quickly redeveloped toward the
noon hour within a moist and weakly capped pbl. We're even seeing
more isolated or widely scattered activity in the post-frontal
airmass early this afternoon as we remain weakly capped with some
lingering post-frontal low level moisture.

Tonight-Sunday...showers and storms are expected to be most numerous
across southeast KS again tonight as we remain within the entrance
region of the H3 jet and we continue to see the anomalous moisture
with PWATs in excess of 2 inches. There may be a lull through the
evening before activity redevelops later tonight. Deep layer warm
cloud depths around 4000m will continue to support efficient
rainfall with no change planned to the ongoing flood watch. Little
change in sensible weather is expected across the forecast area
as we move into Sunday as the diffuse frontal boundary remains
draped over the area keeping the higher pbl moisture along and
east of the Kansas Turnpike. Any breaks in the cloud cover will
result in scattered showers and storms quickly redeveloping once
again with the potential for pockets of heavy rainfall lingering
across the area.

Mon-Tue...Very little change is expected in the large-scale pattern
as we move into the early portion of the week with a persistent
mid/upper trough remaining nearly stationary across the Central High
Plains and a mid/upper ridge helping to funnel deep tropical
moisture over the central CONUS. The mid/upper trough may edge
slightly closer to the area bringing increasing chances for more
widespread precipitation to the region. This setup will continue to
support efficient rainfall for areas that remain saturated as PWATs
remain at or above 2 inches with deep layer warm cloud depths
progged to persist over the area.

.LONG TERM...(Wednesday through Saturday)
Issued at 307 PM CDT Sat Jun 26 2021

The mid/upper trough over the Northern Plains is progged to move
eastward toward the middle of the week, while plentiful low level
moisture remains entrenched across our region. So, even with
rising heights we could still see some diurnally driven showers
and storms linger through the middle and latter portion of the
upcoming week. As we move towards the end of the work-week and
into the weekend, a shortwave trough moving over the Upper
Mississippi Valley and Great Lakes area will drive a cold front
south across the Central Plains and delivering a drier airmass
which should result in a return to dry weather conditions towards
the end of the forecast. Seasonably cool temperatures are
anticipated through the period with highs mostly in the 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 716 PM CDT Sat Jun 26 2021

A diffuse frontal boundary remains draped southwest to northeast in
the vicinity of the Kansas Turnpike. Showers and  a few storms have
developed in the vicinity of this boundary across south central KS,
but think most of this activity will stay to the SW-S of the KICT
taf.  Will go with a VCTS for any storm that ventures close. As the
late evening progresses, latest short range model suggest that low
level moisture transport and potential convective activity will
increase across SE KS, potentially affecting the KCNU and possibly
the KICT taf sites after 06z.  So will go with a VCTS for the KICT
taf and prevailing SHRA/VCTS for the KCNU taf where the convection
looks more likely. MVFR and some IFR cigs will be likely under the
showers and storms impacting KCNU into the late night and early
morning hours on Sun.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  82  66  82 /  30  30  20  40
Hutchinson      65  84  65  82 /  20  10  10  30
Newton          66  83  65  82 /  20  20  20  40
ElDorado        67  81  66  82 /  40  40  30  50
Winfield-KWLD   68  80  66  82 /  60  60  40  50
Russell         62  84  64  83 /  10  10  10  30
Great Bend      62  83  64  83 /  10  10  10  30
Salina          64  87  65  83 /  10   0  10  30
McPherson       64  84  64  82 /  20  10  10  30
Coffeyville     69  81  69  83 /  80  90  70  70
Chanute         69  80  68  82 /  70  80  60  70
Iola            68  81  68  82 /  70  70  50  70
Parsons-KPPF    69  81  68  82 /  80  90  60  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM CDT Sunday for KSZ071-072-094>096-098>100.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...Ketcham
Hazardous weather outlook, Jun 26, 3:56 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
356 PM CDT Sat Jun 26 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
356 PM CDT Sat Jun 26 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Showers and storms producing locally heavy rain will remain
possible over southeast Kansas tonight. See latest flood watch for
additional details. In addition, ongoing flooding is occurring from
recent heavy rain so be sure to check the flood warnings for the
latest information.

A strong storm or two may produce wind gusts around 50 mph along
with small hail this afternoon and evening across southern Kansas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and storms producing locally heavy rainfall will continue
through early next week, especially for locations southeast of the
Kansas Turnpike. In addition, a few strong storms with gusty winds
will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Jun 26, 1:56 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
156 PM CDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HEAVY RAIN       6 E CHANUTE             37.67N 95.35W
06/26/2021  M11.00 INCH      NEOSHO             KS   PUBLIC

            REPORT VIA FACEBOOK OF 11 INCHES FROM FRIDAY
            EVENING THROUGH THIS MORNING.

1115 AM     HEAVY RAIN       5 N PEABODY             38.25N 97.11W
06/26/2021  M9.00 INCH       MARION             KS   PUBLIC

            FACEBOOK REPORT OF 9 INCHES OF RAIN IN THE
            LAST 24 HOURS.

0127 PM     HEAVY RAIN       CHANUTE                 37.68N 95.46W
06/26/2021  M9.00 INCH       NEOSHO             KS   PUBLIC

            FACEBOOK REPORTS OF 9 INCHES FOR THE STORMS
            FROM FRIDAY EVENING INTO THIS MORNING.

&&
Special weather statement, Jun 26, 7:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
739 PM CDT Sat Jun 26 2021

KSZ093-270115-
Cowley KS-
739 PM CDT Sat Jun 26 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Cowley County in south central Kansas...

* Until 815 PM CDT.

* At 737 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  north of Arkansas City to Chilocco...and moving east at 25 mph.

50 mph winds are possible with these storms.

* Locations impacted include...
  Arkansas City, Winfield, Dexter, Maple City and Strother Field
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3722 9712 3726 9668 3700 9676 3700 9715
TIME...MOT...LOC 0038Z 270DEG 23KT 3716 9701 3701 9707

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:03 PM CDTSpecial Weather StatementICTCowley27 min
Jun 27, 2:37 AM CDTRiver Flood WarningICTButler, Cowley27 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.